Oklahoma, 2017

Wildfire in Oklahoma, March 4, 2017

March 4, 2017 · NWS OUN · 1 event in 1 county or zone

Grass fires burned 2147 acres in Atoka county on the 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned 2147 acres in Atoka county on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 4, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Mar 4, 11:43 AM CST, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1143 AM CST Sat Mar 4 2017

.AVIATION...
04/18Z TAFs. VFR conditions expected to give way to MVFR and IFR
conditions toward and after 00Z as moisture increases quickly from
south to north. Light showers and areas of drizzle will be
possible after 06Z over most terminals especially from KSPS and
KLAW up through KOKC and KPNC. Moderate to strong southerly low
level winds will continue through period.

&&

.PREV DISCUSSION... /issued 636 AM CST Sat Mar 4 2017/

DISCUSSION...

AVIATION...
Gusty south winds will persist through tonight. Ceilings will
gradually lower today from south to north. MVFR ceilings are
expected in central Oklahoma after 050000 and continue to lower
after that. LIFR conditions are possible over western Oklahoma
overnight.

PREV DISCUSSION... /issued 351 AM CST Sat Mar 4 2017/

DISCUSSION...
Higher boundary layer moisture, just coming into south Texas
early this morning, is forecast by most models to stream across
northern Texas into southwest then central Oklahoma later today.
Conditions for the Red Flag Warning may not be met in the southern
parts of the warning because of the moisture advection, but this
areas was included anyway since a late arrival of 2 or 3 hours
could make a big difference in minimum RH. Gusty south winds will
occur because of the surface low over eastern Colorado. Increasing
moisture will lead to lowering stratus late today and through
much of Sunday. Drizzle or light rain may occur in southeast
Oklahoma. The approach of a weak upper wave in strong westerly
flow on Monday will lead to a dryline moving into western
Oklahoma. The very dry air and gusty conditions are the reason for
the Fire Weather Watch Monday afternoon. A very dry and mild
downslope airmass will pass through Oklahoma Monday generating
showers and thunderstorms to areas mainly east of I-35 where a
marginal risk for severe thunderstorms exists. The warm and dry
airmass will keep near critical fire conditions into Tuesday.
Weakening northwest flow and then mild upper ridging will keep
things mostly dry and for the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  51  63  55 /   0  10  20  30
Hobart OK         65  52  67  54 /   0  10  10  20
Wichita Falls TX  63  53  68  56 /   0  20  20  20
Gage OK           67  52  74  52 /   0   0   0   0
Ponca City OK     68  52  65  57 /   0  10  20  30
Durant OK         64  50  60  56 /   0  20  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CST this evening for OKZ004>013-019-
     020-026.

     Fire Weather Watch from Monday morning through Monday evening
     for OKZ004>006-009>011-014>016-021-022-033-034.

TX...None.
&&

12/11/11
Hazardous weather outlook, Mar 4, 11:52 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CST Sat Mar 4 2017

OKZ004>048-050>052-TXZ083>090-051800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CST Sat Mar 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Elevated to near critical fire weather conditions are expected
today, primarily across western and northern Oklahoma, due to
warm, dry, and breezy conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Fire Weather...
On Sunday afternoon, near critical fire weather conditions will
be possible, primarily across northwest Oklahoma.

On Monday afternoon, critical fire weather conditions will be
possible, primarily across western Oklahoma.

Near critical fire weather conditions will remain possible on
Tuesday afternoon and Wednesday afternoon across much of Oklahoma
and north Texas.

.Thunderstorms...
There is a a marginal risk for severe thunderstorms late Monday
afternoon into early Tuesday, primarily along and east of
Interstate 35. Damaging wind gusts will be the primary hazard in
any severe thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
March 4, 12:00 PM CST to 6:00 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683767.